Jump to content

If you find useful information here, your gift would help keep this site going. Our staff is entirely volunteer.

Photo

Lola75: Jumping off of Wellbutrin

bupropion Wellbutrin aripiprazole Abilify L-Dopa tyrosine cold-turkey

  • Please log in to reply
3 replies to this topic

#1 Lola75

Lola75

    Getting started

  • Members
  • Pip
  • 2 posts
  • LocationTexas

Posted 20 March 2017 - 11:30 AM

I took Wellbutrin XL for eleven years. The first couple of years at 150 mg, then up to 300 mg. About 5 years ago, 1/2 of a 2 mg Abilify every 3 days was added to the mix. I actually felt fine on the meds for the most part. I briefly went off of the Wellbutrin about 6 or 7 years ago, and then went right back on because I felt like crap. I'm actually only off the drugs now because my insurance changed, and I couldn't afford the drugs out of pocket. So when I ran out, I (FOOLISHLY) quit taking them. Cold turkey. I actually still have some of the Abilify, but I didn't want to take it without the Wellbutrin. It's been about 5 long weeks, but I no longer feel like I'm living underwater. However, I still have days or stretches of the day where I have brain fog, low motivation, and anhedonia. I know I should have tapered, but I didn't. 
 
The first two weeks, I ate like a pig--totally uncontrollable, especially at night--and felt like I was in molasses. I gained weight, which has become a problem. I've never had a weight problem my entire life, and then the last 3 years, I've gained 30 lbs. Then, I started taking L-Dopa and Tyrosine, which I think helped. But now, I'm looking to rebalance my brain without more brain altering substances that leave me dependent. For the past week (on tyrosine only, decided to take a break from the L-dopa), I've been unexpectedly tearful at certain moments, which I hadn't experienced since the year after my mother died (6 years ago). These have been prompted by real emotional situations (one friend's father died and we were commiserating about losing parents; another friend's dog died and one of my dogs died a year ago December). I'm realizing that I've been partially blunted by medication for so long, I'm not sure who I am emotionally or how who I am right now will shift as my brain continues to reboot.
 
Right now, I'm trying to focus on eating a really healthy diet and weaning off of sugar and flour. I'm still drinking alcohol, which is my next thing to try to eliminate as I try to get my brain to function "normally" and to lose weight. I fear I may have monkeyed terribly with how my brain functioned and that I may not be able to get back to the way I was 10-12 years ago, which was going through some depression, but otherwise functioning well with eating, weight, motivation, exercise, etc.

Edited by scallywag, 20 March 2017 - 01:13 PM.
tags

Bupropion XL 300 mg for nearly 10 years, before that 150 mg for about 2; 1/4 of 2 mg Abilify then 1/2 mg every 3rd day added 5 years ago. Stopped meds early February 2017; Supplements: Now L-Dopa 800 mg in the morning for three weeks starting mid-February, then took a week off and took Now L-Tyrosine 1000 mg in the morning for one week before resuming the L-Dopa... Not sure how long I will keep this cycle up. Drinking 2-3 cups of green tea per day; Occasional (2-3x per week) 4ml of liquid magnesium in water before bed; other meds: Zyrtec (~8 years), Nasonex (~8 years), Singulair (~2 years) for allergies/asthma


#2 triplem15

triplem15

    Silver star

  • Members
  • PipPipPip
  • 188 posts
  • LocationAppleton , WI.

Posted 20 March 2017 - 11:38 AM

Hi Lola. My name is Jamie. I too am trying to taper Wellbutrin. You can read my profile and contact me if you wish to communicate.
I do take Flonase,also take Zyrtec on and off. Maybe twice per week. I am on Vit. C, B-complex, Vit. D, selenium, Vit E, fish oil, and l-lysine and thats it. No street drugs. No alcohol. 9/2006 Welbutrin XL 150mg, Began Weaning June 15, 2015, Alternating days, changed each mos. Oct 2015 switch to Immediate release 37.5mg. mid october 2015 down to 18.75, (9.37mg twice daily. stayed there one mos.) Dec 2015 down to 9.37mg in AM and 7mg in PM, January 2016 down to 7mg AM and 4.6mg in PM. 4/5/16 cut down what I thought was 2.5 to 3mg. From 4/16/16 until yesterday, was not doing well. 4/20/16, 37.5mg yesterday for first time. 4/21/16 Two days now on 37.5mg. 4/22/16 took monitors advise and dropped dose to 18.75, split dose ,twice daily, now holding.

#3 scallywag

scallywag

    Platinum star

  • Moderators
  • 3,989 posts
  • LocationOntario, Canada

Posted 20 March 2017 - 01:18 PM

Hey Lola -- Welcome to Surviving Antidepressants (SA)

Good to hear that you're noticing improvements only 5 weeks after a cold-turkey stop of daily Wellbutrin and 2/week Abilify.

You may find this list (download links in first post) a useful reference.
Glenmullen’s withdrawal symptom list.

If you notice your symptoms worsening or changing dramatically, it's a good idea to keep track on paper of your symptoms and the times of your dose(s) of medications and/or supplements. This post has a useful format for a daily log:
Take notes of doses and symptoms.

Why are you taking L-Dopa and tyrosine? They can have strong effects on your CNS (central nervous system) and not necessarily positive effects.

Many people find omega 3 fatty acids and magnesium helpful. Start with one or the other at a low dose and work your way up.
Magnesium, nature's calcium channel blocker.
Omega-3 fatty acids (fish oil).

For reference:
Tips for tapering off Wellbutrin XR, SR, XL (bupropion)
Tips for tapering off Abilify (aripiprazole).

A request: Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs.
  • You can find instructions in this topic: Please put your withdrawal history in signature
  • If you are using a phone or mobile device, you need to switch to the "full" or desktop version of the site. Instructions are in Post 9 and Post 10
I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results
Cymbalta (brand name), 60 mg 2012 - 2015; 20 mg to 7 mg in 2016, exact doses and dates in this post;
2017: 6.3 (58 beads) Feb. 1; 5.6 mg (52) Feb. 22; 5.4 mg (50) Mar. 15; 5.1 mg (47) Mar. 25; 4.9 mg (45) Apr. 5;
Current dose: 4.5 mg (42) 2017-Apr-14
+ Supplements: fish oil (1500 mg EPA/500 mg DHA), Vitamins: D3, K2, C; Minerals: Mg, Se, Cr, I, V
scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet


#4 Lola75

Lola75

    Getting started

  • Members
  • Pip
  • 2 posts
  • LocationTexas

Posted 20 March 2017 - 01:36 PM

Why are you taking L-Dopa and tyrosine? They can have strong effects on your CNS (central nervous system) and not necessarily positive effects.

Many people find omega 3 fatty acids and magnesium helpful. Start with one or the other at a low dose and work your way up.
Magnesium, nature's calcium channel blocker.
Omega-3 fatty acids (fish oil).
 

 

 

I read a couple of books (including The Mood Cure and Retraining the Brain), and they suggested different supplements to help with low-energy/low-motivation depression. Both discussed tyrosine. Reading online, I saw that some people take L-dopa, so I tried that as well. I think they have been helpful in alleviating some of the symptoms, but there are warnings about using them long-term (especially L-dopa) concerning how they could downregulate your dopamine receptors.

 

I do take magnesium at night to help with sleep occasionally (maybe 2-3 times per week). I just ordered some new fish oil.

 

My new focus is on how diet can help rebuild my brain function. I'm doing an eating plan (whole foods, measuring portions) that's designed to help lower the stimulation from sugars.


Bupropion XL 300 mg for nearly 10 years, before that 150 mg for about 2; 1/4 of 2 mg Abilify then 1/2 mg every 3rd day added 5 years ago. Stopped meds early February 2017; Supplements: Now L-Dopa 800 mg in the morning for three weeks starting mid-February, then took a week off and took Now L-Tyrosine 1000 mg in the morning for one week before resuming the L-Dopa... Not sure how long I will keep this cycle up. Drinking 2-3 cups of green tea per day; Occasional (2-3x per week) 4ml of liquid magnesium in water before bed; other meds: Zyrtec (~8 years), Nasonex (~8 years), Singulair (~2 years) for allergies/asthma






Also tagged with one or more of these keywords: bupropion, Wellbutrin, aripiprazole, Abilify, L-Dopa, tyrosine, cold-turkey